Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs to encourage greater ACE inhibitor use to prevent recurrent heart attacks

All patients should be put on an ACE inhibitor ‘indefinitely’ following a heart attack, says updated NICE guidance that will see GPs managing more patients on the drugs.

The new recommendations will see GPs taking a proactive role in increasing patients’ ACE inhibitor dose earlier following a heart attack, overseeing the uptitration of ACE inhibitors within four to six weeks after discharge, if the maximum dose has not already been achieved before the patient leaves hospital.

The guidance – which updates 2007 recommendations from NICE – also calls for clearer discharge plans to be communicated to GPs on the details and timing of further uptitration of ACE inhibitors and beta blockers, and monitoring of blood pressure and renal function.

As in the 2007 guidelines, patients who are intolerant to an ACE inhibitor should be offered an angiotensin receptor blocker (ARB) – but the drugs should not be used in combination, unless ‘there are other reasons to use this combination’.

In other prescribing changes, all patients will be offered dual antiplatelet therapy, which can now include ticagrelor, while clopidogrel can now be added to aspirin for up to 12 months instead of four weeks in patients with ST-segment elevation MI.

And in patients who require anticoagulation, clopidogrel can now be considered in addition to warfarin in patients who are sensitive to aspirin, or who have received stents – either bare-metal or drug-eluting stents.

None of the newer oral anticoagulants rivaroxaban, apixaban or dabigatran is advised after MI, however, unless the patient has already been taking one of these drugs and has a specific indication to continue with it.

The guidance also calls for much greater promotion of cardiac rehabilitation, which it says is still vastly underused, with only 44% of people starting an outpatient cardiac rehabilitation programme in England, Northern Ireland and Wales after an MI.

NICE says the cardiac rehabilitation programme should start straight away – before discharge – so patients attend their first session within 10 days of leaving hospital, and calls for a range of measures to improve access to services, including improved follow-up and support tailored to people’s specific needs.

There is also still a strong emphasis on lifestyle and dietary changes, but patients should no longer be advised to increase their intake of fatty fish or take omega-3 supplements, as latest evidence suggests the impact of this is minimal.  

Dr Chris Arden, cardiac lead at West Hampshire CCG and a GPSI in cardiology in Southampton, said: ‘The main change prescribing-wise is to force and uptitrate ACE inhibitors, and for all patients to stay on them indefinitely, that will certainly be a change for us in general practice.’

Dr Arden said it was unlikely patients would be able to be uptitrated to their maximum tolerated dose in hospital, so GPs would probably need to be involved with implementing this.

He said:  ‘They will need to reinforce the messages around rehab and make sure patients are concordant with their medication and looking to uptitrate – I suspect there wouldn’t have been time to uptitrate and optimise the medication in the acute setting.’

But he added: ‘It could be with a lead nurse within a practice – it doesn’t necessarily have to be the GP, but someone with experience in this.’

Dr Ivan Bennet, clinical director of Central Manchester CCG and a GPSI in cardiology, who was involved in developing the guidance, told Pulse: ‘I would like to see every practice identify those patients with new MIs and see them within a couple of weeks [of discharge], to check everything has been done properly in hospital and patients are taking their tablets and understand why they need to do their rehabilitation.

‘Patients also need to help to deal with the emotional impact. They are often in a state of shock when they go into hospital, then discharged within 24 hours or a couple of days and they get home and it hasn’t sunk in.’

Dr Bennet said it would be a ‘challenge’ to get CCGs to invest in cardiac rehabilitation, but this could be met through QIPP processes.

He said: ‘We’ll have to think about how we meet the requirements on this. Cardiac rehabilitation is an ignored, “Cinderella” service and we need to crank that up – within the constraints of having to save money on other services.’

Dr Arden urged CCGs to heed the call for more cardiac rehabilitation, noting this is also recommended in guidance for heart failure patients and forms a major part of the Government’s cardiovascular outcomes strategy.

He said: ‘CCGs just need to bite the bullet and commission it – we know it makes sense, it saves money, it reduces admissions and improves outcomes so they should take that on board.’

NICE CG172 MI - secondary prevention

Readers' comments (3)

  • But.........http://www.pulsetoday.co.uk/clinical/therapy-areas/renal-medicine/rise-in-acute-kidney-injury-admissions-linked-with-ace-inhibitors-and-arbs/20004970.article#.UoNz4nDIbZY

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    ACE inhibitor for MI should be bread and butter unless the patient was severely hypotensive in hospital e.g. In cardiogenic shock or had severe aortic stenosis or HCOM.
    Yes, the challenge is to increase the dosage post hospital discharge which requires monitoring renal function and potassium level..
    Cardiac rehab for MI and pulmonary rehab for COPD. Same story: easy said than done. Ask the government for more funding ??They are not interested.......

    Unsuitable or offensive? Report this comment

  • Try use ARB in COPD [ cough is confusing with ACE].
    BP not too low. AKI is danger with dehydration.

    Unsuitable or offensive? Report this comment

Have your say